A clinical report published in Pediatrics found that codeine used as an analgesic or an antitussive could potentially be dangerous in young children, especially those receiving acetaminophen and codeine as a postoperative pain regimen, and those with documented or suspected sleep apnea.
The American Academy of Pediatrics (AAP) Section on Anesthesiology and Pain Medicine and the AAP Committee on Drugs created the report to present recent evidence regarding pharmacogenetic variations in codeine metabolism that could lead to adverse effects. They also outlined the safety implications in the treatment of acute pain in children.
Prior reports have noted distinct genetic variability of the CYP2D6 gene, which regulates the conversion of codeine to morphine. This variability can also affect individual responses to codeine, ranging from no response to high sensitivity.
Adverse effects including life-threatening or fatal respiratory depression have also been reported in association with codeine use. Between 1965 and 2015, the FDA reported 64 cases of severe respiratory depression in children who received codeine and 24 codeine-related deaths, 21 of which occurred in children younger than 12 years of age.
The researchers note that patients with sleep apnea may have an increased risk of adverse events because many individuals in this population have opioid sensitivity. Due to the high prevalence of obesity in the United States, it is possible that some patients who undergo nonotolaryngologic procedures may have undiagnosed sleep-disordered breathing and may be at risk if they require postoperative analgesia.
“Additional measures are needed to prevent future problems with the use of codeine in the pediatric population,” the study authors noted. “Improved education of parents and more formal restrictions regarding its use in children, regardless of age, are necessary. The evolving information about the genetic variability in drug metabolism will yield important insights to guide physicians in the safe and effective treatment of their patients.”
- Tobias JD, Green TP, Cote CJ. Codeine: Time to say “no.” Pediatrics. 2016;138(4). doi: 10.1542/peds.2016-2396.